Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 396, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 3, 2018, 4:03 PM MDT for Hamilton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 4:03 PM MDT (22:03 UTC)
- Expired
- Sep 3, 2018, 4:49 PM MDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:15 PM MDT | HAIL 1 | 2 Ese Coolidge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
504
WUUS53 KDDC 032203
SVRDDC
KSC075-032300-
/O.NEW.KDDC.SV.W.0396.180903T2203Z-180903T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
403 PM MDT MON SEP 3 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Hamilton County in southwestern Kansas...
* Until 500 PM MDT.
* At 403 PM MDT, a severe thunderstorm was located 4 miles southwest
of Coolidge, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3815 10204 3826 10195 3826 10173 3825 10166
3808 10155 3787 10203 3788 10204
TIME...MOT...LOC 2203Z 222DEG 16KT 3799 10205
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
260
WWUS53 KDDC 032225
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
425 PM MDT MON SEP 3 2018
KSC075-032300-
/O.CON.KDDC.SV.W.0396.000000T0000Z-180903T2300Z/
Hamilton KS-
425 PM MDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHERN HAMILTON COUNTY...
At 425 PM MDT, a severe thunderstorm was located 7 miles northeast of
Coolidge, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3815 10204 3826 10195 3826 10173 3825 10166
3808 10155 3792 10193
TIME...MOT...LOC 2225Z 225DEG 26KT 3810 10190
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID354
WWUS53 KDDC 032249
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
449 PM MDT MON SEP 3 2018
KSC075-032259-
/O.CAN.KDDC.SV.W.0396.000000T0000Z-180903T2300Z/
Hamilton KS-
449 PM MDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3815 10204 3826 10195 3826 10173 3825 10166
3808 10155 3792 10193
TIME...MOT...LOC 2247Z 222DEG 16KT 3818 10181
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:10 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 3, 1:10 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 210 PM CDT Mon Sep 3 2018 ...Updated Long Term... .SHORT TERM...(This afternoon through Tuesday) Issued at 1150 AM CDT Mon Sep 3 2018 A very moist S/SW flow continues over SW KS as of midday, with stratus ceilings gradually lifting. Sporadic light rain showers continue to roam around, but heavy rain has ended temporarily. Significant flooding continues to be reported across mainly Kiowa and Pratt counties, with emergency managers and social media indicating significant flooding damage has occurred from roughly Greensburg to Haviland to the Pratt vicinity. Observed rainfall totals from this area overnight are as high as 8 inches. Scattered thunderstorms will redevelop just about anywhere with peak heating this afternoon and evening. 12z NAM/HRRR shows scattered convection starting around 3 pm and continuing into the evening. Initiation will likely be tied to any areas that can receive insolation first. Severe wind/hail is not expected from this activity given marginal CAPE/instability. However, flooding is a serious threat through tonight. Meridional flow will lead to training echoes in an exceptionally moist environment, with NAM progging precipitable water in excess of 2 inches across SE zones. The inherited flash flood watch continues to look appropriate for the eastern zones and will be maintained through 7 am Tuesday. Additional counties may need to be added pending convective evolution. Likely/definite category pops favor the eastern zones through tonight, unfortunately including some of the areas suffering from significant flooding currently. Stratus and areas of fog will reestablish tonight in a continued moist SEly flow. Not much changes Tuesday, with a continue mostly cloudy sky, temperatures below normal, and more scattered rain/storms. Kept pop grids in the chance/scattered category, as many areas will be dry for most of the day. A moist S/SE breeze will continue, ahead of an approaching cold front entering NW Kansas around 7 pm. Shortwave trough over western Nebraska Tuesday evening will drive the associated cold front into SW KS late Tuesday, with pop grids again returning to the likely category (particularly NW zones) Tuesday evening/night. .LONG TERM...(Tuesday night through Monday) Issued at 210 PM CDT Mon Sep 3 2018 Wednesday through Friday...At least scattered showers and thunderstorms will continue, as a very moist atmosphere remains anchored over SW KS. It will not rain continuously, but certainly the chance/scattered coverage offered by the forecast blend is warranted through the rest of the week, and have noticed the 12z MEX guidance has pops in the 60-80% range during this time. While mesoscale details will dictate rainfall coverage from day to day, indeed hour to hour, locally heavy rainfall will certainly continue along with a flooding threat. Models remain consistent with a cold front sliding through SW KS during the Wednesday time frame, which will only add another boundary to focus shower and thunderstorm development. Afternoon temperatures will remain well below early September normals (and confined to the mid to upper 70s at many locales) Wednesday through Friday, as an impressive 1032 mb Canadian surface high pressure ridge encompasses the plains. Eventually, more typical late summer weather will return this weekend. Persistent trough axis to our west, keeping the moist flow over us through Friday, will finally make eastward progress, east of SW KS, by late Saturday. 12z ECMWF forecasts the remnants of tropical cyclone Gordon to be producing heavy rain in SE Kansas around early Saturday. Ironically, rainfall will be ending across SW KS around this time, as subsidence on the back side of Gordon's remnants helps to clear out SW KS. As such, warmer afternoon temperatures in the 80s, and dry weather, is forecast next Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1100 AM CDT Mon Sep 3 2018 Low stratus cigs and convective potential will continue for the balance of this TAF cycle, in a very moist atmosphere. As of midday, IFR stratus prevailed at GCK/DDC/HYS, with scattered light rain showers. Stronger showers were approaching LBL from the south. Cigs will improve this afternoon, followed by scattered thunderstorm redevelopment. Convection may develop anywhere, and broadbrushed VCTS/CB in all TAFs. Modestly gusty SE winds will prevail outside of convection. Locally heavy rainfall is likely. Showers and at least isolated thunder will continue overnight, with stratus cigs again lowering at all airports. With light SEly upslope, reduced vis in BR is likely through 12z Tue at DDC/GCK and HYS. Highest confidence of IFR stratus cigs is at DDC/HYS through 12z Tue, with the least flight restrictions expected at LBL. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 66 82 65 / 50 60 40 50 GCK 83 64 84 63 / 50 40 30 50 EHA 82 62 85 61 / 40 40 30 40 LBL 83 65 86 63 / 50 60 30 50 HYS 80 67 80 65 / 50 80 50 70 P28 82 70 81 68 / 60 70 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for KSZ031-046-065-066- 079>081. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Sep 3, 3:11 AM MDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 411 AM CDT Mon Sep 3 2018 KSZ030-031-043>046-061>066-074>081-084>090-040915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 411 AM CDT Mon Sep 3 2018 /311 AM MDT Mon Sep 3 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to redevelop by mid-day or early afternoon and persist into tonight. The main concern with these storms is heavy rains and localized flooding. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms with locally heavy rains are possible again Tuesday afternoon into early Wednesday along with locally heavy rain. Showers and a thunderstorm or two are expected to linger into early Friday but the heaviest rain is expected to be over by Wednesday afternoon. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Significant risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. However, storm spotters are encouraged to report any flooding over roadways. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 3, 11:40 AM MDT, 4 hours 23 minutes before
Special Weather Statement National Weather Service Dodge City KS 1240 PM CDT MON SEP 3 2018 KSZ086-087-031830- Seward KS-Meade KS- 1240 PM CDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 130 PM CDT... At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Hayne, moving north at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Torrential rainfall is occurring with this storm. Localized flooding is possible. Locations impacted include... Kismet, Meade State Park, Hayne and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3732 10084 3728 10035 3700 10051 3700 10082 TIME...MOT...LOC 1740Z 192DEG 16KT 3707 10069 TURNER
Special weather statement, Sep 3, 12:21 PM MDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 121 PM CDT MON SEP 3 2018 KSZ076-086-087-031900- Seward KS-Meade KS-Haskell KS- 121 PM CDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD... NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 200 PM CDT... At 120 PM CDT, Doppler radar was tracking a strong thunderstorm very near Plains, or 7 miles northeast of Kismet, moving north at 25 mph. Winds in excess of 40 mph will be possible with this storm. Localized flooding is possible. Locations impacted include... Kismet, Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3719 10048 3720 10070 3745 10088 3746 10026 TIME...MOT...LOC 1820Z 180DEG 20KT 3728 10059 SUGDEN
Special weather statement, Sep 3, 1:52 PM MDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 252 PM CDT MON SEP 3 2018 KSZ077-078-087-032045- Gray KS-Meade KS-Ford KS- 252 PM CDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 345 PM CDT... At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Meade State Park, moving north at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Meade, Montezuma, Fowler, Ensign, Meade State Park, The Haggard Elev and Missler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3776 10043 3772 10009 3700 10016 3700 10053 TIME...MOT...LOC 1952Z 188DEG 36KT 3716 10037 TATRO
Local storm report, Sep 3, 3:37 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN 9 SE MEADE 37.18N 100.23W
09/03/2018 M2.19 INCH MEADE KS MESONET
MESONET STATION E2734, 9 SE MEADE.
&&
GTLocal storm report, Sep 3, 3:38 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 7 NNE FORGAN 37.01N 100.49W
09/03/2018 M1.63 INCH MEADE KS MESONET
MESONET STATION FRGO2, 7 NNE FORGAN.
&&
GTSpecial weather statement, Sep 3, 3:56 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 356 PM MDT MON SEP 3 2018 KSZ061-032245- Hamilton KS- 356 PM MDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 445 PM MDT... At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Coolidge, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3826 10204 3826 10156 3778 10204 TIME...MOT...LOC 2156Z 225DEG 26KT 3799 10206 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:19 PM MDT | Special Weather Statement | DDC | Rush | 56 min |
| Sep 2, 6:43 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 62 min |
| Sep 2, 10:13 PM MDT | Areal Flood Warning | DDC | Pratt, Stafford | 12 hr |
| Sep 3, 12:23 AM MDT | Flash Flood Warning | DDC | Kiowa | 4 hr |
| Sep 3, 2:50 AM MDT | Areal Flood Warning | DDC | Kiowa | 9 hr |
| Sep 3, 3:57 AM MDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 9 hr |
| Sep 3, 7:35 AM MDT | River Flood Warning | DDC | Barber | 23 hr |
| Sep 3, 11:30 AM MDT | Areal Flood Advisory | DDC | Kiowa | 3 hr |
| Sep 3, 11:40 AM MDT | Special Weather Statement | DDC | Meade | 50 min |
| Sep 3, 12:18 PM MDT | Areal Flood Advisory | DDC | Meade, Seward | 3 hr |
| Sep 3, 12:21 PM MDT | Special Weather Statement | DDC | Meade | 39 min |
| Sep 3, 12:30 PM MDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 3 hr |
| Sep 3, 1:52 PM MDT | Special Weather Statement | DDC | Meade | 53 min |
| Sep 3, 3:17 PM MDT | Areal Flood Advisory | DDC | Ellis | 4 hr |
| Sep 3, 3:30 PM MDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 21 hr |
| Sep 3, 3:56 PM MDT | Special Weather Statement | DDC | Hamilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.